Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Nashville, TN

March 31, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2012, 1:15 PM CDT for 4 counties in Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 1:15 PM CDT (18:15 UTC)
Expired
Mar 31, 2012, 2:00 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:35 PM CDTHAIL 0.253 E Columbia, TN
Mar 31, 1:46 PM CDTHAIL 0.53 E Columbia, TNHAIL REPORTED 3 MILES EAST OF COLUMBIA AT BEAR CREEK PIKE.
Mar 31, 1:54 PM CDTHAIL 1.752 Se Columbia, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS54 KOHX 311815
SVROHX
TNC003-117-119-187-311900-
/O.NEW.KOHX.SV.W.0090.120331T1815Z-120331T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT

* AT 113 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE. THE STORM WAS NEAR COLUMBIA...MOVING SOUTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...
  LEWISBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3573 8724 3575 8723 3587 8710 3559 8645
      3526 8680
TIME...MOT...LOC 1815Z 312DEG 21KT 3574 8708

$$

FORECASTER: ROSE
1 follow-up statement
840 
WWUS54 KOHX 311839
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
139 PM CDT SAT MAR 31 2012

TNC003-117-119-187-311900-
/O.CON.KOHX.SV.W.0090.000000T0000Z-120331T1900Z/
WILLIAMSON TN-BEDFORD TN-MARSHALL TN-MAURY TN-
139 PM CDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MAURY...
MARSHALL...NORTHWESTERN BEDFORD AND SOUTH CENTRAL WILLIAMSON COUNTIES
UNTIL 200 PM CDT...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR COLUMBIA...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY THE NORTHERN AND EASTERN 
PARTS OF COLUMBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3573 8724 3575 8723 3587 8710 3559 8645
      3526 8680
TIME...MOT...LOC 1838Z 312DEG 15KT 3568 8700

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:07 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 31, 1:07 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CDT SAT MAR 31 2012

.MESOSCALE UPDATE...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM CDT FOR MID TN WITH THE
EXCEPTION OF THE FAR NORTHERN COUNTTES. LARGE HAIL THE PRIMARY
THREAT WITH AREA OF STORMS SOUTH OF I-40...SIZE UP TO GOLF BALLS.
SOME ACTIVITY MAY DEVELOP NORTH OF I-40 AROUND MID AFTERNOON...
BUT BULK OF ACTIVITY SHOULD BE SOUTH.

&&

.PREV DISCUSSION... /ISSUED 1245 PM CDT SAT MAR 31 2012/

UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S.

AVIATION...BNA/CKV/CSV...CONVECTION STARTING TO FIRE ALONG A
SURFACE BOUNDARY THAT LIES ROUGHLY ALONG THE I-40 CORRIDOR ACROSS
MIDDLE TENNESSEE. LOW CIGS AT CSV SHOULD BE GONE BY 20Z, ALTHOUGH
THERE WILL BE VCTS AND CB'S AROUND BNA AND CSV DURING THE EARLY
AFTERNOON, EVEN THOUGH MOST OF THE CONVECTION WILL OCCUR JUST TO
THE SOUTH. LOOK FOR SKIES TO CLEAR OUT BY EVENING, WITH FOG
DEVELOPING OVERNIGHT.

PREV DISCUSSION... /ISSUED 1150 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
COLD FRONT HAS PUSHED SOUTH OF I-40 WITH DRIER AIR...AND HIGHER
CONVECTIVE TEMPS. EXPECT STORMS TO DEVELOP A LITTLE LATER IN THE
DAY...AROUND MID AFTERNOON. ISO COVERAGE NORTH OF I-40 AND
SCATTERED SOUTH.

PREV DISCUSSION... /ISSUED 905 AM CDT SAT MAR 31 2012/

MESOSCALE UPDATE...
RAOB/MODEL SOUNDINGS SHOW THAT STORMS ARE EXPECTED TO DEVELOP
WHEN TEMPS GET INTO THE MID-UPR 70S...SO A FEW HOURS AWAY. EXPECT
SCATTERED STORMS WITH THE PRIMARY THREAT LARGE HAIL...MAINLY WEST
OF I-24.

PREV DISCUSSION... /ISSUED 716 AM CDT SAT MAR 31 2012/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...
VSBY QUICKLY LOWERED TO 2 1/2 SM AT BNA LAST FEW MINUTES. SHOULD
SEE IMPROVEMENT BY 13Z SINCE FOG IS NOT WIDESPREAD. IFR CONDITIONS
DUE PRIMARILY TO LOW CEILING WILL CONTINUE AT CSV BUT SHOULD SEE
IMPROVEMENT TO MVFR AFTER 15Z.

FRONTAL BOUNDAY ALONG THE OHIO RIVER BASED ON SURFACE LI'S OFF MSAS
AND SREF. BOUNDARY WILL SINK SOUTH AS WE GO THROUGH THE DAY. AM
EXPECTING ISOLATED TO SCATTERED CONVECTION TO DEVELOP IN MIDDLE
TENNESSEE MAINLY FROM MID-DAY THROUGH THE AFTERNOON WITH A FEW
STRONG STORMS POSSIBLE OVER SOUTHWESTERN MIDDLE TN. WINDS WILL
TURN TOWARD THE NORTHWEST WITH FROPA DURING THE AFTERNOON BUT
REMAIN LIGHT EXCEPT NEAR CONVECTION. EXCELLENT FLYING WEATHER ON
SUNDAY WITH VFR CONDITIONS ACROSS THE AREA.

BOYD

PREV DISCUSSION... /ISSUED 327 AM CDT SAT MAR 31 2012/

DISCUSSION...
WEAK SFC LOW/COLD FRONT CURRENTLY HOLDING N OF THE CWA AS SHORTWAVES
PASS N AND S IN UPPER TROUGH. ISO STORMS AHEAD OF BOUNDARY CROSSING
KY/TN BORDER EXPECTED TO AFFECT NE THIS MORNING BUT ALSO LEAVE
OUTFLOW ACROSS THE MID-STATE. WHILE MOISTURE BECOMES MORE SHALLOW
LATER TODAY...SECONDARY PASSING SHORTWAVE/IMPULSE WILL PUSH COLD
FRONT S...INTERACTING WITH OUTFLOW/GOOD INSTABILITY/MARGINAL SHEAR
IN PLACE. DEVELOPING STORMS TODAY/THIS EVENING MOST LIKELY SW
WHERE INGREDIENTS SUFFICIENT FOR ISO STORMS TO REACH SEVERE
LIMITS...PRODUCING LARGE HAIL AND/OR DAMAGING WIND.

LATER TONIGHT BEHIND SHORTWAVE...UPPER RIDGE WILL START BUILDING WHICH
ALONG WITH WEAK SFC HIGH EFFECTIVELY HELPS WASH OUT FRONT BOUNDARY.
THIS WILL LARGELY BRING A DRY PERIOD SUN THROUGH EARLY TUES ALTHOUGH
THERE MAY BE A FEW ISO STORMS PLATEAU LATE MON AND AREA-WIDE MON
NIGHT.

BY 12Z TUES...CLOSED UPPER LOWS SHOWING UP ACROSS THE PLAINS WITH A
COLD FRONT SITTING N/W. THIS FRONT WILL STAY JUST N THROUGH WED MORNING
WHILE UPPER LOWS MAKE VERY LITTLE EWARD PROGRESS. INSTABILITY AND
WEAK MOISTURE SOURCES WILL BE PRESENT HOWEVER SO THAT SCT STORMS
ARE EXPECTED TO DEVELOP TUES/TUES NIGHT.

SAME SORT OF SETUP WORKING WED AS UPPER LOWS WOBBLE OUT OF THE PLAINS.
BIGGER DIFFERENCES IN POSITION OF UPPER LOWS SHOWING UP WED
ALTHOUGH THERE IS AGREEMENT ON MORE AVAILABLE MOISTURE....WHICH
WILL KEEP AT LEAST SCT STORMS FLOATING AROUND.

UPPER LOW/TROUGH CONTINUES TO INFLUENCE WED NIGHT THROUGH THU NIGHT
BEFORE FINALLY MOVING E EARLY FRI. MOISTURE THROUGH THIS PERIOD A BIT
MORE LIMITED BUT SHWRS/STORMS EXPECTED TO REMAIN AT LEAST ISO. STORMS
MAY BE SLIGHTLY MORE NUMEROUS WED NIGHT HOWEVER AS WEAK FRONT MOVES
INTO THE MID-SOUTH.

UPPER RIDGE BEHIND EXITING UPPER LOWS PROVIDING DRY CONDITIONS FRI-SAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 31, 11:49 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT SAT MAR 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1149 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY
STATE LINE AND THE UPPER PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Mar 31, 1:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
111 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             5 S MURFREESBORO        35.78N 86.39W
03/31/2012  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:04 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford26 min
Mar 31, 1:25 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford35 min
Mar 31, 1:55 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Marshall, Maury, Rutherford35 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury29 min
Mar 31, 2:08 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:27 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury33 min
Mar 31, 2:29 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee16 min
Mar 31, 2:35 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury25 min
Mar 31, 2:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury48 min
Mar 31, 3:18 PM CDTFlash Flood WarningOHXGiles3 hr
Mar 31, 3:25 PM CDTSpecial Weather StatementOHXPerry35 min
Mar 31, 3:31 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne29 min
Mar 31, 3:41 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence49 min
Mar 31, 3:56 PM CDTTornado WarningOHXGiles19 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningOHXWayne32 min
Mar 31, 4:14 PM CDTTornado WarningOHXGiles18 min
Mar 31, 4:23 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury37 min
Mar 31, 4:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min
Mar 31, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Mar 31, 4:58 PM CDTSevere Thunderstorm WarningOHXMarshall32 min
Mar 31, 5:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Mar 31, 5:12 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningOHXWayne26 min
Mar 31, 5:46 PM CDTSevere Thunderstorm WarningOHXWayne14 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.